Stefan

I know, I know. In most cases, Accutane effectively clears acne and doesn’t produce severe or lasting side effects. Many acne victims consider it a miracle drug that saved their lives. Don’t get me wrong – I am very happy for those people!!

However, there are many cases – much more than the statistics since most cases aren’t reported – of severe side effects that occur on the drug and do not go away even after the drug is discontinued.

Stefan – a young man from England – is one of those unlucky people. Note that before he took the drug, he never thought anything bad could happen him. Like most of us, he assumed he was invincible. It was sad stories like his that made me decide when I had severe acne that taking Accutane just wasn’t worth the risk.


Hello to readers of Tracy’s awesome site!

My name is Stefan Lay.

‘Who the heck is this guy!?’ I hear you think.

I’m 22 years old now. Back when I was 14, I started to get spots. By the age of 15, it was full-blown acne. I had acne on my face, chest, back and even got it on my upper arms and shoulders.

If that wasn’t bad enough (and, trust me, it was) I seemed to be the only one in my high school suffering from it. Hooray for being prone to skin conditions!

I did all the things people say you should. Like anyone in the Western World, I assumed the best decision would be to turn to a doctor. This was, of course, after trying different skin care products that claim to do things they can’t.

Ah, false marketing, how I believed you… 

Being Prescribed Accutane

I’ll skip some story here and tell you that I ended up being prescribed Roaccutane (also known as Accutane) after failing to gain any relief from antibiotics or topical peroxides. I was referred by my GP to the dermatology department at my local hospital and they gave me an examination (meaning they had a look at my acne, including over my body), before deciding I was an eligible candidate for the drug.

I was told briefly about the risks of some temporary side effects. They basically said that these side effects were so rare and unreported; it was nothing to be concerned about. They put an emphasis on skin dryness, but the list of the side effects I was shown was short. Note that this was in 2005. They also focused on telling me about the risk of getting pregnant. Now, obviously, I didn’t need to worry about that… with my lack of uterus and all. They told me about a concern around the drug causing depression, but their ‘statistics’ (and I use that term loosely here) stated the risk was as low as 1%.

I didn’t question that.

Why would I? I was 15. The experts at the Hospital knew what they were doing, right? (You can see where I’m heading with this)

So, that was that. I had to wait for another appointment a month or two down the line and they would get me started with the medication. I also had to sign a contract, as did my Mum, to state that I’d been warned of the risks and what not. I had no reason to believe there was anything to worry about. I was so excited at the thought of having clear skin. It seemed like a real lifeline and I couldn’t wait to get started.

In retrospect, this was the worst decision of my life. I’m really not being over dramatic about it.

My Side Effects During and After My Course of Accutane

I was on Roaccutane for five months. I was scheduled to take it for six, but I knew I was on the brink of insanity.

I want to keep this fairly short and sweet…

As soon as I started taking the drug, my lips (within just a few days) became SO very dry. I began having terrible depression, which I’d never had before. Other things were going on. I had terrible anxiety, though at that time I hadn’t heard of anxiety, so I was just in a world of confusion. My friends nicknamed me ‘Skitz’ (as in schizophrenia) because I became very short tempered, angry and just weird.

I had no reason to feel like this.

My skin was getting clearer but, truthfully, my body was going through hell. I had dry bloodshot eyes which made me look angry and a little crazy. Basically, everything that normally produces moisture wasn’t. I got injured just by running. My exams were very hard to revise for because my brain was just not working very well. My hair started falling out. I’m not trying to blame anything on this drug. I’m just stating what I believe to be fact.

I know many people will say this drug is amazing. For them, it probably has been. I don’t get spots very often now and I was lucky to not have my acne return. But there are so many things wrong with my body now, and I’ve spent thousands of pounds and hours of research trying to get myself better – so far to no avail.

I have spoken to people who took this drug in the 80’s and they say they’ve been living in hell ever since. I have many days where I think death would be a very nice thing. I hate writing that. It makes me sound mental.

Life is just hard for me now, no matter how much I try to get on with things.

I want to voice this, because I want to protect other people.

There Are Other Ways to Treat Acne. Safer Ways.

Acne isn’t worthy of chemotherapy – which is what Roaccutane is. It was introduced as a cancer drug. I said my acne was all over my body, and it was horrible, but I didn’t actually have severe cystic acne. I’ve seen friends go through similar acne, and it just doesn’t seem bad to me anymore. Not compared to what I’ve experienced. I’ve also watched those friends carry on with life as normal. They have energy and mental clarity. I’ve seen their acne improve without really doing anything about it.

I can’t help but feel my acne may have disappeared by itself by now. I wonder what my life would look like if I didn’t take this drug.

I can’t say enough good things about this website. I am totally behind Tracy in saying that natural is the way to go. I will do my best to avoid ever taking medication again. I don’t believe in doctors anymore – at least not their methods of treatment. All they ever do is invent things that don’t actually fix anything. It’s clear that we’re all doing something wrong, and it revolves mainly around what we’re eating and how we’re living.

Spreading the Word About How Bad This Drug Really Can Be

This week will be a bit crazy for me.

I’m writing this on Sunday the 25th of November (one month until Christmas… Wow) and I’m not sure when Tracy will put this up. I recorded an interview for a documentary months ago. It’s on TV tomorrow night (Monday the 26th of November, 9PM on BBC3) and is called ‘Dying for Clear Skin’.

I really hope I can make people think twice about taking this drug. I truly believe that diet plays a huge part in this. Most people who take this, and other drugs, don’t have terrible acne that won’t go away with some support. People should make healthy decisions that won’t have awful long term consequences and I advise against playing Russian Roulette with your health.

My instincts told me something was very wrong while taking this drug, but I ignored them and listened to the ‘experts’ instead. Learn from my mistakes and take responsibility for your own health. I will continue to do my best to live a happy life, but things are going to be difficult for me now. If I had of known that my body would suffer life-long damage from a small decision to clear my acne, there is no way I would have taken such measures. I wish I could have a second chance to experiment with holistic lifestyle changes, but I can’t change the past.

Please feel free to read my short e-book ‘Accutane – The Truth’ available on the Amazon Kindle.

To see me talking about all of the side effects I live with, watch my video:

My Youtube channel can be found here. I make videos about Roaccutane, Physical and Mental health and sometimes just eating pizza.

Hopefully this has made you more aware of some things.

Thank you for having me, Tracy x

Stefan

Have you taken Accutane, or considered it? What are your thoughts on the risks?